Intrinsic Location Parameter of a Diffusion Process

R. W. R. Darling (National Security Agency)


For nonlinear functions $f$ of a random vector $Y$, $E[f(Y)]$ and $f(E[Y])$ usually differ. Consequently the mathematical expectation of $Y$ is not intrinsic: when we change coordinate systems, it is not invariant.This article is about a fundamental and hitherto neglected property of random vectors of the form $Y = f(X(t))$, where $X(t)$ is the value at time $t$ of a diffusion process $X$: namely that there exists a measure of location, called the ``intrinsic location parameter'' (ILP), which coincides with mathematical expectation only in special cases, and which is invariant under change of coordinate systems. The construction uses martingales with respect to the intrinsic geometry of diffusion processes, and the heat flow of harmonic mappings. We compute formulas which could be useful to statisticians, engineers, and others who use diffusion process models; these have immediate application, discussed in a separate article, to the construction of an intrinsic nonlinear analog to the Kalman Filter. We present here a numerical simulation of a nonlinear SDE, showing how well the ILP formula tracks the mean of the SDE for a Euclidean geometry.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-23

Publication Date: March 14, 2001

DOI: 10.1214/EJP.v7-102


  1. S.-I. Amari. Differential-Geometrical Methods in Statistics. Lecture Notes in Statistics 28, Springer-Verlag, New York, 1985. 86m:62053
  2. M. Arnaudon. Espérances conditionelles et C-martingales dans les variétés. Séminaire de Probabilité XXVIII, Lecture Notes in Mathematics 1583, (1994) 300-311. 96c:58180
  3. M. Arnaudon, A. Thalmaier. Stability of stochastic differential equations in manifolds. Séminaire de Probabilités XXXII, M. Ledoux and M. Yor, (eds.), Lecture Notes in Mathematics 1686 (1998), 188-214. 99i:60115
  4. M. Arnaudon, A. Thalmaier. Complete lifts of connections and stochastic Jacobi fields. J. Math. Pures Appl. 77 (1998), 283-315, 99c:58168
  5. O. E. Barndorff-Nielsen. Parametric statistical models and likelihood. Lecture Notes in Statistics 50, Springer-Verlag, New York, 1988. 90h:62001
  6. Y.-M. Chen, W.-Y. Ding. Blow-up and global existence for heat flows of harmonic maps. Invent. Math. 99, (1990) 567-578. 90m:58039
  7. D. Crisan, T. J. Lyons. Nonlinear filtering and measure-valued processes. Probability Theory and Related Fields 109 (1997), 217-244. 98j:93080
  8. R. W. R. Darling. Differential Forms and Connections. Cambridge University Press, 1994. 95j:53038
  9. R. W. R. Darling. Constructing gamma-martingales with prescribed limit using backwards SDE. Annals of Probability, 23 (1995), 1234-1261. 96f:58189
  10. R. W. R. Darling. Martingales on noncompact manifolds: maximal inequalities and prescribed limits. Ann. de l'Institut H. Poincaré B, 32, No. 4 (1996), 1-24. 97e:58229
  11. R. W. R. Darling. Geometrically intrinsic nonlinear recursive filters I: algorithms. U. C. Berkeley Statistics Preprint No. 494  (1997).
  12. R. W. R. Darling. Geometrically intrinsic nonlinear recursive filters II: foundations. U. C. Berkeley Statistics Preprint No. 512 (1998).
  13. R. W. R. Darling, Etienne Pardoux. Backwards SDE with random terminal time, and applications to semilinear elliptic PDE. Annals of Probability 25 (1997), 1135 - 1159. 98k:60095
  14. P. Del Moral. Measure-valued processes and interacting particle systems; application to nonlinear filtering problems. Annals of Applied Probability 8 (1998), 438-495. 99c:60213
  15. J. L. Doob. A probability approach to the heat equation, Trans. Amer. Math. Soc. 80 (1955), 216-280. 18, 76g
  16. J. Eells, J. H. Sampson. Harmonic mappings of Riemannian manifolds. Amer. J. Math 86 (1964), 109-160. 29,1603
  17. J. Eells, L. Lemaire. A report on harmonic maps. Bull. London Math. Soc. 10 (1978), 1-68. 82b:58033
  18. J. Eells, L. Lemaire. Another report on harmonic maps. Bull. London Math. Soc. 20 (1988), 385-524. 89i:58027
  19. K. D. Elworthy. Stochastic Differential Equations on Manifolds. Cambridge University Press, 1982. 84d:58080
  20. M. Emery. Convergence des martingales dans les variétés. Colloque en l'hommage de Laurent Schwartz, Vol. 2, Astérisque 132, Société Mathématique de France (1985), 47-63. 87f:58172
  21. M. Emery. Stochastic Calculus on Manifolds. Springer, Berlin, 1989. (Appendix by P. A. Meyer). 90k:58244
  22. M. Emery, G. Mokobodzki. Sur le barycentre d'une probabilité dans une variété. Séminaire de Probabilités XXV, Lecture Notes in Mathematics 1485 (1991), 220-233. 93j:58143
  23. R. S. Hamilton. Harmonic maps of manifolds with boundary. Lecture Notes in Mathematics 471 (1975). 58,2872
  24. H. Hendriks. A Cramér-Rao type lower bound for estimators with values in a manifold. Journal of Multivariate Analysis 38 (1991), 245-261. 93b:62084
  25. W. S. Kendall. Probability, convexity, and harmonic maps with small image I: uniqueness and fine existence. Proc. London Math. Soc. 61 (1990), 371-406. 91g:58062
  26. W.S. Kendall. Probability, convexity, and harmonic maps II: smoothness via probabilistic gradient inequalities. Journal of Functional Analysis 126 (1994), 228-257. 95j:58036
  27. O. A. Ladyzenskaja, V. A. Solonnikov, N. N. Ural'ceva. Linear and Quasilinear Equations of Parabolic Type. Translations of Math. Monongraphs 23, American Mathematical Society, Providence, 1968. 39,3159b
  28. T. J. Lyons. What you can do with n observations, in Geometrization of Statistical Theory, C. T. J. Dodson (ed.), Proceedings of the GST Workshop, University of Lancaster, 28-31 October 1987. 90f:62008
  29. M. K. Murray, J. W. Rice. Differential Geometry and Statistics. Chapman and Hall, London, 1993. 96a:62001
  30. J. M. Oller, J. M. Corcuera. Intrinsic analysis of statistical estimation. Annals of Statistics 23 (1995), 1562-1581. 96m:62039
  31. E. Pardoux, S. Peng. Backward stochastic differential equations and quasilinear parabolic partial differential equations, in Stochastic Partial Differential Equations and Their Applications, B.L. Rozowskii, R.B. Sowers (eds.), Lecture Notes in Control and Information Sciences 176, Springer-Verlag, Berlin, 1992. 93k:60157
  32. J. Picard. Martingales on Riemannian manifolds with prescribed limit. J. Functional Analysis 99 (1991), 223-261. 92g:58134
  33. J. Picard. Barycentres et martingales sur une variété. Annales de L'Institut Henri Poincaré B, 30 (1994), 647-702. 96a:58212
  34. D. Revuz, M. Yor. Continuous Martingales and Brownian Motion. Springer-Verlag, Berlin 1991. 92d:60053
  35. R. Strichartz. Sub-Riemannian geometry. Journal of Differential Geometry 24 (1986), 221 - 263; corrections 30 (1989), 595 - 596. 88b:53055
  36. M. Struwe: Variational Methods: Applications to Nonlinear Partial Differential Equations and Hamiltonian Systems. Springer-Verlag, Berlin, 1996. 98f:49002
  37. A. Thalmaier. Brownian motion and the formation of singularities in the heat flow for harmonic maps. Probability Theory and Related Fields 105 (1996), 335-367. 97i:58182
  38. A. Thalmaier. Martingales on Riemannian manifolds and the nonlinear heat equation, in Stochastic Analysis and Applications, I. M. Davies, A. Truman and K. D. Elworthy, World Sci. Publishing, River Edge, NJ, (1996), 429-440. 98c:58179

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.